Follow
Share

My 81 year old father can't hear very well at all anymore. He says it started about the time they put him on gabapentin about 2 months ago. He also had 3 falls since starting that medicine. We have wean him off of it with the help of the ER doctor but he still cannot hear unless I am standing right in front of him. I have to yell everything and he also is talking in a very low voice. he also will hauler once in awhile in pain and his ears pop and then asked me if I heard that and I always say no. I can't hear it. I have tried antihistamines and coricidin D to see if we can get it to drain, he's also had an antibiotic. I just wonder if anyone else has had this happen or if it is just part of aging. I thought it was bad before because nearly everything you asked him he would say what? After her even though he actually hurt you but he was too busy staring at the TV. no it is really bad and I have previously had his hearing tested. any suggestions are appreciated thanks.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
All good advice. Yes the gabapentin does cause hearing loss. It is listed as a side effect on many sites. I have had his ears checked and there is no ear wax in there right now. it is so frustrating and also sad because I dont sit and talk with him either as he cant hear me.
Helpful Answer (0)
Report

My mother was taking a strong antibiotic trying to treat a staph infection in her nose. She ended up with a C-Diff infection and was transported to the hospital. After a one-week hospital stay with intense antibiotics, she ended up losing most of her hearing. Medications can cause deafness.
Helpful Answer (0)
Report

Terry, if your father gets medical help through the VA, have his ears checked there. They're far more thorough than the private sector ENTs we've seen. The VA ENT staff are the ONLY ones who've given us handouts and modest accessories for self cleaning of the ears. Their ear cleaning is way above what the private sector ENTs did, and is far more safe.

If he's had hearing aids which don't improve his hearing, I'm wondering if those who gave the tests did as thorough as job as they could. Again, the VA takes about twice as long to perform a hearing evaluation and it's much more thorough.
Helpful Answer (0)
Report

GardenArtist, read "hurt you" as "heard you."

Googling that drug's side effects doesn't show hearing problems as even a rare side effect. That doesn't mean that it COULDN'T be possible, though. Time will tell. Poster suggesting having a specialist check for ear wax is right on target as well.
Helpful Answer (0)
Report

Yikers! I looked at drugs.com and saw all the possible side effects of the medication. Looks like the drug could cause far more serious problems than what it is treating. I'm glad I didn't keep my mother on this and I will certainly never recommend it for anyone. Looks potentially like a bad drug to me.
Helpful Answer (0)
Report

Terry, after writing that, I looked up gabapentin and hearing loss. I was so wrong. It is a possible side effect, so your father may be one of the unfortunate ones. Believe me, I will never consider that drug again for anything if this is a possibility!
Helpful Answer (0)
Report

terry, I don't think the gabapentin would have caused the hearing loss. I've never heard of that as being a possible side effect. It can cause someone to be unsteady on their feet, however. My mother tried to take it twice and it made her so unsteady and "drunk" that I wouldn't even give her a low dose of it. I was more concerned about her falling than I was about any pain she was having.
Helpful Answer (0)
Report

sorry. I meant after he actually heard u, not hurt you. I was doing the talking texting thing. he has been to an ENT and a hearing aid center and they say there's no wax buildup in his ears. Maybe it is just part of getting older. He did serve in the military and he worked for Motorola for years in factories as a design engineer so maybe he has hearing loss from all the machinery. hearing aids didn't really make it better either
Helpful Answer (0)
Report

I don't know anything about this new med - have you checked its side effects to see if it could be responsible?

My other thought was that there's an intense buildup of wax in his ear.

You state that you thought it was bad before, so apparently he did have some hearing loss, but he FEELS that it's worse. So it couldn't be entirely attributed to something recent.

I wouldn't try anything else before talking to an ENT specialist. ASAP.

I'm not really sure what this means:
"After her even though he actually hurt you but he was too busy staring at the TV. " Was someone hurt after he began having so much trouble hearing?

Terry, I'm wondering if your father served in the military and in what capacity? If he worked around equipment or planes, his hearing loss could have begun then. Also, what did he do for a living? Did he work with loud equipment, such as in a construction industry?
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.